Skin cancer: Has anybody had fluorouracil treatment?

Posted by starship @starship, Dec 14, 2022

My parent has hit the point where she gets four or five pre-cancerouas growths on her face every year. The doctor has been freezing them off with good results.

The Dr. recently suggested she apply a fluorouracil lotion to her face two times a day for two weeks. Apparently, this kills off the defective skin cells and holds down the development of the pre-cancerous growths for about two years. But, my mom is worrying about the redness and unpleasnt effects of the treatment during the 2 to 3 weeks she is dealing with it.

Can anybody who has used this treatment pass on their experience. She wants to hear from people who have done the treatment.
Thanks.

Interested in more discussions like this? Go to the Skin Health Support Group.

@starship Welcome to Mayo Clinic Connect. Having precancerous spots on your face, neck, hands, or other exposed areas often means using a liquid nitrogen to "freeze" them off, and hopefully prevent them from returning.

Like your mom, I seem to get these occurrences all the time on my face. Yep, they freeze them off each time. But I also have the fluorouracil prescription to use a couple of times a year. My experience is the following: Being a redhead, with very sensitive skin, I react pretty dramatically to the lotion! While I use it on the spots I know about, it will also react to spots not always visible to your naked eye, so you can get a widespread reaction. The first time that happened, I panicked! But my dermatologist assured me that was the medication doing the job it was supposed to do. There aren't any unpleasant side effects other than looking blotchy in my face, and for me, knowing it is doing its job lets me look past any discomfort. I do it once a day, not twice. If it is important, using a lightweight powder concealer or foundation may help her feel less noticeable.

I use a sunscreen everyday all year around. As a malignant melanoma survivor, I know that keeping tabs on your skin health is important! Wearing long sleeves, hats and sunglasses, and staying out of the harmful rays of the sun are also good precautions.

Do you have any further questions for me?
Ginger

REPLY

I have done this treatment twice. I just finished a treatment 2 weeks ago. During the 2 week course there can be significant reddening of the skin along with a burning sensation. The use of aquaphor healing ointment during treatment really helps. This kind of reaction means the fluoruracil is doing it's job. At 2 weeks post treatment I have very little redness. It can take up to two months to completely resolve. I have learned that, going forward, taking 500 mg of vitamin B3 twice daily can reduce the incidence of actinic keratosis. In one controlled study there was a reduction by 23%. Also, some some spas offer photobiomodulation.
This involves exposure to red and near infrared light both of which are purported to be helpful.

REPLY

@starship, you may also be interested in this related discussion with @cfbauer, @kbhga74 and others
— Photobiomodulation following fluorouracil treatment of the skin: https://connect.mayoclinic.org/discussion/photobiomodulation-following-fluorouracil-treatment-of-the-skin/

REPLY

This is an excellent forum to join to see how, why and what experiences people have had with pictures. It was invaluable to me since my dermatologist did not explain a lot to me when I did the cream. Also great tips and what to do or not to do. I also had symptoms that many go through that not only affect your skin but the way you may feel. https://www.facebook.com/groups/191070307590515/?ref=share

REPLY
@gingerw

@starship Welcome to Mayo Clinic Connect. Having precancerous spots on your face, neck, hands, or other exposed areas often means using a liquid nitrogen to "freeze" them off, and hopefully prevent them from returning.

Like your mom, I seem to get these occurrences all the time on my face. Yep, they freeze them off each time. But I also have the fluorouracil prescription to use a couple of times a year. My experience is the following: Being a redhead, with very sensitive skin, I react pretty dramatically to the lotion! While I use it on the spots I know about, it will also react to spots not always visible to your naked eye, so you can get a widespread reaction. The first time that happened, I panicked! But my dermatologist assured me that was the medication doing the job it was supposed to do. There aren't any unpleasant side effects other than looking blotchy in my face, and for me, knowing it is doing its job lets me look past any discomfort. I do it once a day, not twice. If it is important, using a lightweight powder concealer or foundation may help her feel less noticeable.

I use a sunscreen everyday all year around. As a malignant melanoma survivor, I know that keeping tabs on your skin health is important! Wearing long sleeves, hats and sunglasses, and staying out of the harmful rays of the sun are also good precautions.

Do you have any further questions for me?
Ginger

Jump to this post

I did have side affects while using this cream. Nausea, fatigue and headaches were the worse.

REPLY
@hawkssr

I did have side affects while using this cream. Nausea, fatigue and headaches were the worse.

Jump to this post

@hawkssr I am sorry to hear you had the side effects you described. While it is topical, fluorouracil is a chemo drug. Our skin is our largest bodily organ, and we do react/respond to so many stimuli presented to it.

I wonder if what you experienced could have been caused in part of the job the drug was doing? Was it successful in treating the reason you were using it? For me, I sometimes need to consider the reactions versus the benefits of a medication.
Ginger

REPLY
@gingerw

@hawkssr I am sorry to hear you had the side effects you described. While it is topical, fluorouracil is a chemo drug. Our skin is our largest bodily organ, and we do react/respond to so many stimuli presented to it.

I wonder if what you experienced could have been caused in part of the job the drug was doing? Was it successful in treating the reason you were using it? For me, I sometimes need to consider the reactions versus the benefits of a medication.
Ginger

Jump to this post

I’m on a forum which users of Fluorouracil post what their experiences have been and yes being that it’s chemo will definitely have side effects. I think my treatment was pretty successful but I don’t see my dermatologist until February. I had to put it on face, neck, and chest, did it in sections to see what reactions I would have. Many users on the forum had nausea, fatigue and headaches along with other side affects which thankfully I didn’t have.

REPLY

Could this ointment successfully treat patches of skin lichens????? I’m concerned that a few of these patches are getting quite irritated . I have a lot going on with my spine, (osteoporosis,scoliosis, stenosis and ACUTE arthritis)and walking is very difficult, yet sitting is detrimental to lichen patches since they’re located in skin folds of the hip-femur joint, and base of sacrum vertebrae. Thanks you. Jmts88

REPLY

I have been through this several times. The redness and burning sensation is normal with this treatment and will abate after treatment stops….anywhere from 2 weeks to several months depending severity on the reaction. Even going out to several months there is a gradual lessening of the redness. Applying aquaphor healing ointment during treatment provides significant relief.

REPLY
Please sign in or register to post a reply.